Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Charleston, WV

May 7, 2004Harrison County, Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 7, 2004, 4:09 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 4:09 PM EDT (20:09 UTC)
Expired
May 7, 2004, 4:30 PM EDT
In force
21 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Harrison County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 072009
SVRRLX
WVC033-091-072030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN WEST VIRGINIA...
  TAYLOR COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT...

* AT 402 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHEAST OF SHINNSTON...MOVING SOUTHEAST 
  AT 40 MPH TOWARD TAYLOR COUNTY.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE GRAFTON AND INTERSTATE
  79 NEAR MILE POST 125.

--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3944 8031 3932 8038 3924 8012 3927 7997
          3940 7994

$$

KTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:30 PM EDT, 39 minutes earlier.

Area forecast discussion, May 7, 3:30 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI MAY 7 2004

.UPDATED FOR DISCUSSION...

.DISCUSSION...

300 PM EDT FRI MAY 7 2004

...TONIGHT AND SATURDAY...
FRONT DROPS SOUTH THROUGH CENTRAL PARTS OF AREA TONIGHT...THEN
RETREATS NORTH OF AREA BY SATURDAY MORNING. ATMOSPHERE APPEARS
CAPPED SOUTH OF A HTS-CRW-BKW LINE...SO THE BEST CHANCE OF
CONVECTION TONIGHT WILL BE ACROSS THE NORTH. MODELS AGREE WITH THIS
SCENARIO...AND GENERALLY BRING DRY WARM WEATHER BACK ON SATURDAY IN
THE WARM SECTOR WITH PERHAPS A FEW STORMS LINGERING IN THE MOUNTAINS.
MAV TEMPERATURE GUIDANCE APPEARS A BIT ON THE COOL SIDE AGAIN FOR
MAX TEMPERATURES.

...SATURDAY NIGHT THROUGH FRIDAY...

NOT A WHOLE LOT OF CHANGE IN THINKING FROM PAST COUPLE OF MODEL
RUNS.

A FEW SHOWERS/STORMS MAY LINGER SATURDAY EVENING IN THE MOUNTAINS.
FRONTAL BOUNDARY MOVES NORTHWARD ONCE AGAIN AS A WARM FRONT SATURDAY
NIGHT.  LOOKING AT A DRY AND VERY WARM MOTHERS DAY.  INCREASED TEMPS
TOWARDS WARMER MET NUMBERS WITH +15-16C TEMPERATURES AT H850
EXPECTED.

NEW WRINKLE IN FORECAST IS SHORTWAVE PROGGED TO RIDE NORTHWARD
UNDERNEATH H500 RIDGE LATE SUNDAY NIGHT/MONDAY ACROSS AREA.  NOT TOO
CONFIDENT IN THIS FEATURE...BUT ADDED SLIGHT CHANCE POPS AS IT MAY
BE ENOUGH TO TRIGGER AFTERNOON/EVENING ISOLATED STORMS AT LEAST.
STAYED A TOUCH BELOW MEX NUMBERS DUE TO EXPECTED CLOUD COVER.

WAVERING FRONT REMAINS CLOSE TO THE NORTHERN COUNTIES THROUGH
TUESDAY.  ALTHOUGH 12Z GFS INDICATES FRONT AND PRECIP WILL LIKELY BE
NORTH OF AREA...STILL NOT CONFIDENT ENOUGH TO REMOVE LOW CHANCE POPS
FROM THE NORTHERN COUNTIES FOR THIS PERIOD.

MOST AREAS SHOULD BE DRY WEDNESDAY WITH FRONT WILL NORTH OF
REGION...SAVE FOR POSSIBLY A FEW ISOLATED STORMS IN THE HIGHER
ELEVATIONS.  RIDGE HEIGHTS DROP ENOUGH THAT ISOLATED
AFTERNOON/EVENING CONVECTION LOOKS POSSIBLE ACROSS ALL AREAS ON
THURSDAY.  TROUGH WILL DIG OVER UPPER MIDWEST THURSDAY NIGHT AND
FRIDAY AND MOVE EAST...FINALLY KICKING OUT THE RIDGE.  ADDED CHANCE
POPS FOR THIS ON FRIDAY.  DID NOT STRAY TOO FAR FROM MEX NUMBERS FOR
LAST THREE DAYS OF FORECAST.

JMV/CL

&&

.PREVIOUS DISCUSSION...

140 PM EDT FRI MAY 7 2004

COOL FRONT SAGGING SOUTHEAST ACROSS THE NORTHERN HALF OF THE AREA
THIS AFTERNOON WILL BE A FOCUS FOR SOME STRONG THUNDERSTORMS.
OTHERWISE...SCATTERED THUNDERSTORMS MAY POP UP OVER CENTRAL SECTIONS
THIS AFTERNOON. HAVE UPDATED FOR SEVERE THUNDERSTORM WATCH ACROSS
THE NORTH THIS AFTERNOON.

&&

.AVIATION...

140 PM EDT FRI MAY 7 2004

A COOL FRONT WILL SAG SOUTHEAST THROUGH MUCH OF THE AREA THIS
AFTERNOON AND EVENING. THERE WILL BE THUNDERSTORMS MAINLY ALONG THE
FRONT AFFECTING PKB...CKB...AND EKN BETWEEN 19Z AND 22Z.
ELSEWHERE...OTHER THAN A WIND SHIFT TO THE NORTH AND NORTHEAST WITH
THE FRONT...GENERALLY VFR CONDITIONS WITH A DOMINANT MID LEVEL CLOUD
DECK AROUND 8-10 FEET THROUGH THE NIGHT. FRONT PULLS BACK NORTH BY
AROUND 12Z SATURDAY MORNING...BUT PREDOMINANT VFR CONDITIONS STILL
EXPECTED ON SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 7, 5:00 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT FRI MAY 7 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-062300-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
500 AM EDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A WEAK FRONTAL BOUNDARY WILL SLIDE SOUTH INTO CENTRAL WEST VIRGINIA
AND SOUTHERN OHIO FRIDAY AFTERNOON.  THIS WILL PROVIDE AN
OPPORTUNITY FOR SOME SEVERE WEATHER DURING THE AFTERNOON AND
EVENING.  WHILE THE CHANCES FOR PRECIPITATION ARE ON THE LOW
SIDE...ANY THUNDERSTORM THAT DOES DEVELOP IN THIS ENVIRONMENT WILL
HAVE LOTS OF MOISTURE AND ENERGY TO FEED UPON.  THE PRIMARY THREATS
FROM ANY THUNDERSTORMS WOULD BE HAIL AND GUST WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 7, 1:41 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT FRI MAY 7 2004

OHZ066-071815-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
141 PM EDT FRI MAY 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHOWERS AND THUNDERSTORMS WILL RACE FROM WEST TO EAST...ACROSS PERRY
COUNTY BETWEEN 2 OCLOCK AND 2:30 PM.  BRIEF WIND GUSTS OF 30 TO 40
MPH ARE LIKELY...AND MAY CAUSE SMALL TREE LIMBS TO BREAK OFF.  SECURE
LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES.

KTB
Special weather statement, May 7, 2:07 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT FRI MAY 7 2004

OHZ067-075-076-071900-
ATHENS OH-MORGAN OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ATHENS AND MARIETTA
207 PM EDT FRI MAY 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHOWERS AND THUNDERSTORMS WILL RACE FROM WEST TO EAST...ACROSS
MORGAN AND ATHENS BETWEEN 2:15 AND 3:15 PM...THEN AFFECT
WASHINGTON COUNTY BETWEEN 2:45 AND 4 PM.

BRIEF WIND GUSTS OF 30 TO 40 MPH ARE LIKELY.  THESE WINDS MAY CAUSE
SMALL TREE LIMBS TO BREAK OFF.  SECURE LOOSE OBJECTS... ESPECIALLY
AROUND CONSTRUCTION SITES.

KTB
Special weather statement, May 7, 2:41 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT FRI MAY 7 2004

OHZ085-WVZ008>011-017-019-071927-
JACKSON WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-TYLER WV-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ELIZABETH...HARRISVILLE...MIDDLEBOURNE...
PARKERSBURG...POMEROY AND RIPLEY
241 PM EDT FRI MAY 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

AT 2:30 PM...GUSTY SHOWERS AND THUNDERSTORMS WERE RACING ACROSS
ATHENS AND WASHINGTON COUNTIES IN EASTERN OHIO.

BETWEEN 2:45 PM AND 4 OCLOCK...THESE STORMS WILL AFFECT MEIGS COUNTY
OHIO...PLUS TYLER...PLEASANTS...WOOD...WIRT...RITHIE... DODDRIDGE...
AND JACKSON COUNTIES IN WEST VIRGINIA.

BRIEF WIND GUSTS...AROUND 40 MPH ARE LIKELY.  THESE WINDS MAY CAUSE
SMALL TREE LIMBS TO BREAK OFF.  SECURE LOOSE OBJECTS... ESPECIALLY
AROUND CONSTRUCTION SITES.  TEMPERATURES WILL ALSO DROP SHARPLY.
SEEK SHELTER INDOORS.

THESE STORMS MAY GET STRONGER...IF SO...SEVERE THUNDERSTORMS WARNINGS
WOULD BE ISSUED FOR THE MOST INTENSE STORMS.

KTB
Local storm report, May 7, 3:14 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     PARKERSBURG             39.26N 81.54W
05/07/2004                   WOOD               WV   TRAINED SPOTTER

            TREES DOWN.

&&

029
Special weather statement, May 7, 3:29 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT FRI MAY 7 2004

WVZ018-020-029>031-072000-
CALHOUN WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
INCLUDING THE CITIES OF...CLARKSBURG...GLENVILLE...GRANTSVILLE...
STONEWALL JACKSON LAKE ST...WEST UNION AND WESTON
330 PM EDT FRI MAY 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM.

AT 3:30 PM...GUSTY SHOWERS AND THUNDERSTORMS WERE RACING
EAST...ACROSS TYLER...PLEASANTS...RITCHIE...AND WIRT COUNTIES.  THE
STORMS WERE MOVING INTO DODDRIDGE COUNTY AT 3:30 PM.

BETWEEN 3:45 PM AND 4:45 PM...THESE STORMS WILL AFFECT
CALHOUN...GILMER...HARRISON...AND LEWIS COUNTIES.

BRIEF WIND GUSTS...AROUND 40 MPH ARE LIKELY.  THESE WINDS MAY CAUSE
SMALL TREE LIMBS TO BREAK OFF.  SECURE LOOSE OBJECTS... ESPECIALLY
AROUND CONSTRUCTION SITES.  SEEK SHELTER INDOORS.  TEMPERATURES WILL
ALSO DROP SHARPLY.

IF THE STORMS GET STRONGER...SEVERE THUNDERSTORMS WARNINGS MAY BE
ISSUED FOR THE STRONGEST STORMS.

KTB
Local storm report, May 7, 4:02 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     NORTH BEND STATE PARK   39.22N 81.11W
05/07/2004                   RITCHIE            WV   PARK/FOREST SRVC

            POWERS LINES DOWN IN PARK.

&&

PMG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:02 PM EDTSevere Thunderstorm WarningRLXRitchie, Wirt, Wood28 min
May 7, 4:00 PM EDTSevere Thunderstorm WarningRLXLewis30 min
May 7, 4:19 PM EDTSevere Thunderstorm WarningRLXBarbour, Upshur41 min
May 7, 4:40 PM EDTSevere Thunderstorm WarningRLXRandolph50 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.